New Mexico, 2004

Flash Flood in New Mexico, July 27, 2004

July 27, 2004 · NWS ABQ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 27, 2:00 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 27, 2:00 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT TUE JUL 27 2004

.DISCUSSION...THUNDERSTORMS WERE DETECTED FIRST OVER
CATRON...WESTERN SOCORRO AND WESTERN SIERRA COUNTIES. MSAS/LAPS
INDICATED AXIS OF BEST INSTAB THROUGH RIO GRANDE VALLEY FM EPZ TO
ABQ AREA THEN NORTHEAST TO CAO AT MIDDAY...WHERE IT PERSISTS THIS
AFTERNOON.

DRYING IN THE WEST WEDNESDAY BUT STILL SOME 20-30 POPS FROM THE EAST
SLOPES OF THE CENTRAL MOUNTAIN CHAIN EASTWARD.  TROUGH AXIS DOESN/T
CLEAR STATE COMPLETELY TIL LATE WEDNESDAY OR EARLY THURSDAY...AS
SHORTWAVES CONTINUING TO MOVE THROUGH THE NORTHWEST FLOW.

DRIER AND SOMEWHAT MORE STABLE AIRMASS EXPECTED THURSDAY AND FRIDAY
THOUGH THERE APPEARS TO BE SOME FOCUS ON NORTHEAST AND EAST CENTRAL
AREAS BOTH DAYS. ETA DRIER AND MORE STABLE THAN GFS...BUT GENERAL
TRENDS SIMILAR. WIND SHIFT EXPECTED OVER PLAINS WEDNESDAY...ETA
BRINGS AN EAST WIND INTO RIO GRANDE VALLEY WHILE GFS DOES NOT.
ANOTHER STRONGER SHORTWAVE DEPICTED BY GFS TO MOVE ACROSS
NORTHCENTRAL/NORTHEAST NEW MEXICO THURSDAY NIGHT/FRIDAY...AND
BRINGING ANOTHER WIND SHIFT TO THE PLAINS FRIDAY.

LONGER TERM...H5 HIGH CENTER DOES CONTINUE TO TRY TO SHIFT
EASTWARD...BUT SETS UP OVER SOUTHWEST NEW MEXICO OVER THE WEEKEND.
GFS MAINTAINS THE PREVIOUS IDEA OF THE CENTER DRIFTING FARTHER EAST
WITH TIME...TOWARDS CLIMATOLOGY. WILL RESIST TAMPERING WITH GRIDS
FOR THIS TIME PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 056/085 055/087 058 48411
GALLUP.................... 052/083 049/085 053 48411
GRANTS.................... 053/083 050/084 053 48411
GLENWOOD.................. 056/086 054/088 060 48521
CHAMA..................... 039/074 039/075 044 48522
LOS ALAMOS................ 050/078 049/080 052 48522
RED RIVER................. 038/069 036/070 038 48532
TAOS...................... 048/078 044/081 048 48532
SANTA FE.................. 052/079 051/083 054 48531
SANTA FE AIRPORT.......... 053/083 052/086 056 48521
ESPANOLA.................. 053/085 051/087 056 48531
ALBUQUERQUE HEIGHTS....... 061/085 061/089 066 48411
ALBUQUERQUE VALLEY........ 058/087 058/091 065 48411
ALBUQUERQUE FOOTHILLS..... 059/084 060/086 064 48511
ALBUQUERQUE WEST MESA..... 062/087 062/090 065 48411
SOCORRO................... 062/088 058/091 062 48511
SANDIA PARK/CEDAR CREST... 057/079 054/083 057 48511
MORIARTY/ESTANCIA......... 053/084 051/086 053 48532
CARRIZOZO................. 055/088 054/090 056 48511
RUIDOSO................... 055/079 051/080 053 48522
RATON..................... 050/077 048/080 051 48532
LAS VEGAS................. 050/076 049/080 053 48532
ROY....................... 053/078 054/082 055 48432
CLAYTON................... 056/079 057/083 060 48332
SANTA ROSA................ 058/086 059/085 061 48532
TUCUMCARI................. 061/086 061/088 064 48332
FORT SUMNER............... 060/086 060/088 062 48432
CLOVIS.................... 062/087 062/089 064 48332
PORTALES.................. 062/088 063/090 064 48332
ROSWELL................... 063/089 063/092 067 48432
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 27, 9:30 AM MST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1030 AM MDT TUE JUL 27 2004

NMZ001>021-026-281200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
1030 AM MDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS MUCH OF THE
AREA TODAY...BUT STORMS ARE EXPECTED TO BE MOST NUMEROUS FROM THE
ARIZONA STATE LINE TO THE CENTRAL MOUNTAIN CHAIN.  SOME OF THE
STORMS MAY REACH SEVERE LEVELS PRODUCING HAIL AROUND PENNY SIZE OR
LARGER ALONG WITH HEAVY RAIN AND WIND GUSTS TO 45 MPH...ESPECIALLY
OVER PORTIONS OF NORTHWEST AND WEST CENTRAL NEW MEXICO.  SIMILAR TO
THE PAST TWO DAYS...A NORTHWEST STEERING FLOW WILL CARRY THE STORMS
TOWARD THE SOUTHEAST. BY TONIGHT...EASTERN AND SOUTHERN SECTIONS OF
THE FORECAST AREA WILL BE FAVORED.

.DAYS TWO THROUGH SEVEN...
ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS FAR NORTHEAST NEW
MEXICO WEDNESDAY...OTHERWISE HAZARDOUS WEATHER IS NOT EXPECTED AS A
WARMER AND LESS ACTIVE WEATHER PATTERN BEGINS AREAWIDE THURSDAY INTO
THE WEEKEND. AS WEATHER CAN CHANGE VERY RAPIDLY...REMEMBER TO ALWAYS
USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING
PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN NOON AND 900 PM
MDT...OVER SAN JUAN...WESTERN RIO ARRIBA...MCKINLEY AND CIBOLA
COUNTIES. HOWEVER...ISOLATED SEVERE THUNDERSTORMS MAY OCCUR
ELSEWHERE OVER WESTERN AND CENTRAL NEW MEXICO THIS AFTERNOON AND
EVENING. TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
ALBUQUERQUE PLEASE CALL 1-888-386-7637.

In the hours before

Special weather statement, Jul 27, 2:15 PM MST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
315 PM MDT TUE JUL 27 2004

NMZ009-272200-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
310 PM MDT TUE JUL 27 2004

A STRONG THUNDERSTORM HAS MOVED INTO NORTHEAST BERNALILLO COUNTY AND
OVER NORTHEAST OF ALBUQUERQUE. THIS STORM WILL PRODUCE VERY HEAVY
RAIN OVER THE NORTHEAST HEIGHT BETWEEN 315 PM AND 345 PM. RAIN
AMOUNTS OF 1/2 TO 1 INCH ARE POSSIBLE WHICH COULD PRODUCE RAPID
RISES IN ARROYOS AND LOCALIZED STREET FLOODING. THE HEAVIEST RAIN
WILL FALL FROM THE NORTH VALLEY TO NORTH AND EAST OF TRAMWAY.

GB
Local storm report, Jul 27, 4:17 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
517 PM MDT TUE JUL 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             ALBUQUERQUE             35.12N 106.62W
07/27/2004  0.88 INCH        BERNALILLO         NM   NWS EMPLOYEE

            REPORT WAS NEAR SECOND STREET AND ALAMEDA.

&&

DPORTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
July 27, 5:20 PM MST to 6:00 PM MST
Where
Lincoln County, 1 mi W of Capitan
Reported by
LAW ENFORCEMENT
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Water was moving too swift over the roadways and around an overpass to allow travel at mile mark 83 on Highway 380. Arroyos were running full also.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416720.